Louisiana, 2002

Tornado in Louisiana, August 22, 2002

August 22, 2002 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 22, 1:45 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 1:45 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 AM CDT THU AUG 22 2002

LATEST UPPER AIR ANALYSIS REVEALED AN ANTICYCLONIC CIRCULATION OVER
EAST TENNESSEE AND CYCLONIC CIRCULATION OVER WEST MONTANA. IN
ADDITION...THE SMALL CYCLONIC CIRCULATION AT 300MB OVER THE FORECAST
AREA YESTERDAY WAS OVER SOUTHWEST LOUISIANA AS OF 00Z WITH A SLIGHT
REFLECTION DOWN TO 500MB. LIX SOUNDING REVEALED A DEEP EAST FLOW
FROM THE SURFACE TO 500MB AND MOISTURE INCREASE BETWEEN 600 AND
400MB IN THE LAST 12 HOURS. SURFACE PRESSURE GRADIENT REMAINS WEAK.

SHORT RANGE MODELS CONTINUE TO ADVERTISE A FRONTAL BOUNDARY INTO THE
AREA SUNDAY. IN THE MEANTIME...DEEP EASTERLY FLOW IS EXPECTED TO
CONTINUE THROUGH TODAY. THE UPPER LEVEL LOW OVER SOUTHWEST LOUISIANA
IS EXPECTED TO DRIFT WEST AND WEAKEN OVER THE TEXAS COAST BY FRIDAY
MORNING...THUS CREATING A VERY WEAK SOUTHWEST FLOW ALOFT OVER THE
AREA AND LOWERING THE CHANCE OF RAIN TO NEAR NORMAL FOR FRIDAY.
UPPER LEVEL HIGH OVER THE CAROLINAS WILL WEAKEN AND REDEVELOP OVER
THE SOUTHWEST CONUS. SEVERAL UPPER LEVEL DISTURBANCES WILL ROTATE
AROUND THE LOW OVER WEST MONTANA BEFORE ONE EJECTS EAST ACROSS THE
CENTRAL PLAINS SATURDAY AND SUNDAY. ON SATURDAY...UPPER LEVEL RIDGE
IS EXPECTED TO BUILD OVER SOUTHWEST CONUS. THE FIRST UPPER LEVEL
DISTURBANCE AND ASSOCIATED SURFACE LOW WILL TRACK EAST ACROSS THE
GREAT LAKES EARLY SATURDAY. A FRONTAL BOUNDARY WILL BECOME STRETCHED
FROM THE SURFACE LOW TO MID SOUTH SATURDAY AFTERNOON. NORTHWEST FLOW
ALOFT WILL PROVIDE A PUSH NEEDED TO DRIVE THE FRONT INTO OUR
FORECAST AREA. WITH THE UPPER LEVEL SHORT WAVE/LOW OVER NORTHEAST
CONUS SO FAR REMOVED AND A WEAK IN AIR DENSITY SURFACE HIGH BEHIND
THE FRONT...THE NORTHWEST FLOW ALOFT WILL BE THE ONLY PUSH AND THIS
MAY NOT BE ENOUGH ON SUNDAY. WILL SLOW THE FRONT OVER THE FORECAST
AREA SUNDAY AND WASH IT OUT MONDAY. WILL CONTINUE OR INSERT POPS
SUNDAY AND MONDAY ALONG WITH CLOUD COVER. UPPER LEVEL HIGH EXPECTED
TO EXPAND BACK TO THE EAST OVER THE CENTRAL GULF COAST MONDAY AND
TUESDAY. MID RANGE MODELS ARE INDICATING A TROUGH DEVELOPING WITH
LAST DISTURBANCE OVER THE MID MISSISSIPPI VALLEY AND DRIVING THE
FRONT THROUGH THE FORECAST AREA BY THE END OF NEXT WEEK. WE WILL
SEE.

HERE ARE SOME NUMBERS TO PONDER...

MCB 88/71/90/71 6242 BTR 88/73/90/73 6242
MSY 88/74/91/75 6242 GPT 87/75/89/75 6242

.NEW...NONE.
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Aug 22, 5:30 AM CST, 5 hours 55 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221700-

SPECIAL WEATHER STATEMENT...CORRECTION TO DAY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT THU AUG 22 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW IS CURRENTLY OVER SOUTHEAST TEXAS. SOUTHERLY
FLOW TO THE EAST OF THE LOW WILL CONTINUE TO BRING IN MOISTURE ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE ADDED MOISTURE TO AN
UNSTABLE ATMOSPHERE WILL GENERATE SHOWERS AND THUNDERSTORMS THIS
MORNING THROUGH TONIGHT.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. THESE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH THIS MORNING
THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO REDEVELOP AROUND THE COASTAL SECTIONS LATE TONIGHT. THE MAIN THREAT
FROM THE STRONGER STORMS IN THE AFTERNOON WILL BE HEAVY RAINFALL AND
GUSTY WINDS TO 40 MILES AN HOUR. ALTHOUGH THE THUNDERSTORM COVERAGE
WILL BE WIDESPREAD...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR
TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)
Special weather statement, Aug 22, 5:33 AM CST, 5 hours 52 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT WED AUG 21 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW IS CURRENTLY OVER SOUTHEAST TEXAS. SOUTHERLY
FLOW TO THE EAST OF THE LOW WILL CONTINUE TO BRING IN MOISTURE ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE ADDED MOISTURE TO AN
UNSTABLE ATMOSPHERE WILL GENERATE SHOWERS AND THUNDERSTORMS THIS
MORNING THROUGH TONIGHT.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. THESE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH THIS MORNING
THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO REDEVELOP AROUND THE COASTAL SECTIONS LATE TONIGHT. THE MAIN THREAT
FROM THE STRONGER STORMS IN THE AFTERNOON WILL BE HEAVY RAINFALL AND
GUSTY WINDS TO 40 MILES AN HOUR. ALTHOUGH THE THUNDERSTORM COVERAGE
WILL BE WIDESPREAD...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR
TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

WWUS84 KLIX 221133 CCA
SPSNEW
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221700-

SPECIAL WEATHER STATEMENT...CORRECTION TO DAY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT THU AUG 22 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW IS CURRENTLY OVER SOUTHEAST TEXAS. SOUTHERLY
FLOW TO THE EAST OF THE LOW WILL CONTINUE TO BRING IN MOISTURE ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE ADDED MOISTURE TO AN
UNSTABLE ATMOSPHERE WILL GENERATE SHOWERS AND THUNDERSTORMS THIS
MORNING THROUGH TONIGHT.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. THESE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH THIS MORNING
THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO REDEVELOP AROUND THE COASTAL SECTIONS LATE TONIGHT. THE MAIN THREAT
FROM THE STRONGER STORMS IN THE AFTERNOON WILL BE HEAVY RAINFALL AND
GUSTY WINDS TO 40 MILES AN HOUR. ALTHOUGH THE THUNDERSTORM COVERAGE
WILL BE WIDESPREAD...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR
TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)
Special weather statement, Aug 22, 10:00 AM CST, 1 hour 25 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU AUG 22 2002

.SYNOPSIS...
A WEAK UPPER LEVEL LOW IS CURRENTLY LOCATED OVER SOUTHEAST TEXAS.
SOUTHERLY FLOW TO THE EAST OF THE LOW WILL CONTINUE TO BRING IN
MOISTURE ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE DEEP
TROPICAL MOISTURE IN COMBINATION WITH AN UNSTABLE ATMOSPHERE WILL
RESULT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS THIS
AFTERNOON AND EVENING BEFORE BECOMING MORE ISOLATED IN NATURE
OVERNIGHT. IN ADDITION TO OCCASION LIGHTNING...SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT
PERIOD OF TIME AND GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Charles

When
August 22, 11:25 AM CST
Where
St. Charles County, 5 mi SE of Norco
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
29.950, -90.350

A weak tornado was observed by law enforcement near the intersection of Interstate 310 and Highway 61.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyThe tornado archive for Louisiana, 2002Warnings in Louisiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316338.